Jump to content

Advertisement
  • No one should be alone in this. We can help.
If you - or someone you know - are having thoughts about suicide, call 1-800-273-TALK (8255). Calls are connected to a certified crisis center nearest the caller's location. Services are available 24 hours a day, seven days a week.                                                                            If you - or someone you know - are having thoughts about suicide, call 1-800-273-TALK (8255). Calls are connected to a certified crisis center nearest the caller's location. Services are available 24 hours a day, seven days a week.

Advertisement
Advertisement
Advertisement

Prozac vs. Wellbutrin


  • Please log in to reply
8 replies to this topic

#1 Guest_Tricia_*

Guest_Tricia_*
  • Guests

Posted 28 July 2005 - 08:31 PM

My friend's doctor is having her start Wellbutrin for depression.  My doctor prescribed Prozac.  They are in different classes.  I am wondering what the pros and cons of each are?  Has anyone here experienced both drugs?  Prozac was working great for me until about 3-4 weeks ago -- it just does not seem to be doing anything anymore.  I have more anxiety symptoms than depression symptoms, though. Is Prozac better for anxiety?  Just curious.  I am going to talk with my doctor about options.  Should I try Wellbutrin or a higher dose of Prozac?  I am so new at all of this.

#2 lizard

lizard

  • Platinum Member
  • PipPipPipPipPipPipPipPip
  • 4,868 posts
  • Location:Wisconsin, USA

Posted 29 July 2005 - 09:53 AM

Wellbutrin seems to hike up anxiety in a lot of people, but we all respond differently. There are lots of options out there. You might want to read through the pinned topics that describe the different medications and some of the threads here - they should shed some light on how others have responded. Hopefully, you and your doc will come up with the right medications for you. Let us know what you decide to do.
I wish you well...
Courage doesn't always roar. Sometimes courage is that little voice at the end of the day that says: "I'll try again tomorrow."
Anne Hunninghake

Posted Image

hotlines

#3 ados

ados

    Platinum Member

  • Platinum Member
  • PipPipPipPipPipPipPipPip
  • 7,119 posts
  • Gender:Male
  • Location:central Michigan area

Posted 29 July 2005 - 10:53 AM

As lizard said, each med is different for everyone.  This is what I found:  I have severe depression with anxiety.  Paxil worked the best for all of my symptoms.  For one reason or another, I've been on several different ADs over the past 10 years.  The other SSRIs (like paxil) I've used are zoloft and prozac.  They both work fairly well, although now, at 40mg prozac, I need to take ativan occasionally for anxiety and each night to help me relax enough to sleep.  

I was on wellbutrin for some time, mainly because it tends to have fewer sexual side effects, and for me it just didn't work as well for my depression.  My anxiety was much worse.  Wellbutrin works on different brain chemicals than do the SSRIs...so it really depends on what the needs of the individual are.

It makes sense to me that since you have anxiety with your depression, your doc would have you on an SSRI.  If it isn't working so well now, talk to your doctor.  Maybe you need an increase; that happens at times.  Keep in mind, there are plenty of other meds you can try if needed.  Let us know how you are doing, okay?

Karen
Life is hard, but God is good.

Pam Thum

ados for Depression Forums Administration
Original DF join date: October 25, 2001 Posted Image

#4 Guest_Tricia_*

Guest_Tricia_*
  • Guests

Posted 29 July 2005 - 04:20 PM

Thank you for your replies.  I spoke with my doctor today and she felt that since the prozac was helping for a while, it would be best to up the dose.  So now I am on 40 mg daily.  I hope that it is not too much...

#5 ados

ados

    Platinum Member

  • Platinum Member
  • PipPipPipPipPipPipPipPip
  • 7,119 posts
  • Gender:Male
  • Location:central Michigan area

Posted 29 July 2005 - 04:41 PM

40mg prozac is what I take, too.  Hopefully that will work great for you - I think it is a pretty standard dose.  I'm glad you are working closely with your doctor!  :)
Life is hard, but God is good.

Pam Thum

ados for Depression Forums Administration
Original DF join date: October 25, 2001 Posted Image

#6 tlmorowsky

tlmorowsky

    Member

  • Member
  • PipPipPip
  • 224 posts
  • Location:Misery-Missouri, USA

Posted 13 May 2006 - 11:20 PM

I've been taking welbutrin XR and was increased to 300 mg a little over a month ago. This week Prozac 20 mg was added. I honestly couldn't tell I was taking anything with the welbutrin. I seemed to get more depressed. However, I would have some days that were ok.. not sure if it was the welbutrin or just the weather really.. Now on the Prozac, I am sure hoping on a miracle.. My pdoc said the prozac would should give me the extra boost of motivation I need. She also said it would help me lose weight, which is so contradictive to what I've read on here.. When she prescribed it I rushed here to read what was said about it on here, and now I am a little worried. Furthermore, I do know the welbutrin contributed to an increase in my already existent anxiety. It also made me a lot more irritable... I guess that's better than just plain depressed and empty. I've only been on the prozac for about 3-4 days, and I am not sure if it's the meds or not, but I feel a little arrogant.. which is not really in my character? Any words of wisdom?

#7 ados

ados

    Platinum Member

  • Platinum Member
  • PipPipPipPipPipPipPipPip
  • 7,119 posts
  • Gender:Male
  • Location:central Michigan area

Posted 15 May 2006 - 04:40 AM

Tammy,

I couldn't handle wellbutrin because it increased my anxiety, and it didn't do the job for my depression at all. Of course, everyone is different. I just seem to need an SSRI for my depression.

Hopefully the combo will work well for you. Just keep in close touch with your doctor, in case further changes are needed. It is such a trial and error process! But when you finally get the combo that works for you, it is worth it. :)

Often it takes up to a couple of months before the full benefits of an SSRI are reached. You may find that you need a different dose, too, which might cause the med to take even longer to work properly. You need a lot of patience!

I didn't seem to have much trouble with side effects from any of the various SSRIs I've been on. Weight gain wasn't really affected one way or another, for me. Again, everyone is different. If you do have problems with weight gain, you need to weigh the pros and cons. It may be worth some weight gain to get better control of your depression. That is something only you (with your doctor) can decide. Hopefully you won't even have a problem with that, though!

Good luck, and keep us informed on how you are doing.

Karen
Life is hard, but God is good.

Pam Thum

ados for Depression Forums Administration
Original DF join date: October 25, 2001 Posted Image

#8 dawgdean

dawgdean

    Member

  • Member
  • PipPipPip
  • 245 posts
  • Location:California

Posted 15 May 2006 - 10:57 AM

I was not clear about which type you are taking, prozac, wellbutrin, or a combination. I had an experience of increased anxiety on wellbutrin. It was most evident in the change in my sleep pattern. I take prozac currently, by itself, 10mg/day. What dose and which drug do you currently take?

#9 RobK

RobK

    Newbie

  • Newbie
  • Pip
  • 11 posts

Posted 30 May 2006 - 10:46 AM

My wife takes SSRIs for migraines. She tried to switch to Wellbutrin, but it made her headaches worse.




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users